Alert archive / Iowa / Special Weather Statements in 2016
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jul 5, 2016, 4:52 PM CDT for Buffalo County, Trempealeau County, Wisconsin; 7 counties in Iowa; 7 counties in Minnesota. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2016, 4:52 PM CDT (21:52 UTC)
- Expired
- Jul 5, 2016, 6:45 PM CDT
- In force
- 113 min
- Issued by
- NWS La Crosse, WI
Counties Allamakee County, IA, Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 64 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -403 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
168
WWUS83 KARX 052152
SPSARX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
452 PM CDT TUE JUL 5 2016
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-052345-
MITCHELL-HOWARD-CLAYTON-CHICKASAW-FAYETTE-FLOYD-WINNESHIEK-ALLAMAKEE-
WINONA-DODGE-WABASHA-HOUSTON-MOWER-FILLMORE-OLMSTED-TREMPEALEAU-
BUFFALO-
452 PM CDT TUE JUL 5 2016
...SCATTERED THUNDERSTORMS BEGINNING TO DEVELOP ACROSS PARTS OF THE
AREA...
THROUGH 600 PM...SCATTERED THUNDERSTORMS WILL MOVE EAST AT 40 MPH
ACROSS PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER THEY WILL BE CAPABLE OF
PRODUCING WIND GUSTS UP TO 35 MPH.
LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
4445 9243 4441 9208 4460 9200 4459 9117
4409 9118 4405 9122 4407 9131 4399 9132
4398 9142 4378 9124 4264 9137 4264 9208
4291 9209 4291 9303
TIME...MOT...LOC 2145Z 271DEG 37KT 4323 9332
$$
JSBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 5, 3:06 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 5, 3:06 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 306 PM CDT TUE JUL 5 2016 .SHORT TERM...(This evening through Wednesday) Issued at 306 PM CDT Tue Jul 5 2016 All eyes on severe threat this evening. 05.20Z analysis shows a low pressure center across southeast SD with a weak stationary front extending northeastward into north-central MN and a warm front draped southward through southwest IA into northeast MO. There's an additional wind shift line farther to the east from southwest MN into northeast IA. Atmosphere is well capped across the tri-state region per 18Z MPX special sounding and noting lack of significant cumulus development on regional satellite. However, surface dewpoints have risen into the upper 60s to lower 70s across the forecast area, resulting in MUCAPE values from 2000 to 3000 J/kg. Farther west, values are topping 5000 J/kg, so more than enough instability for severe storms. A cluster of thunderstorms has already developed north of the CAP and along the stationary front across west-central MN. Discrete supercells with deep layer shear in excess 40 kts are expected across central MN late this afternoon before thunderstorms become more numerous and grow upscale into a convective line/MCS along nose of increasing 850 hPa jet/moisture transport associated with approaching short wave. Best deep layer shear remains north of forecast area, but 0-3 km bulk shear of 30 to 40 kts more than enough to sustain cold-pool dominated convective line. Most probable threat remains damaging wind in excess of 60 mph. Large hail still possible, especially early this evening across southeast MN into western WI. With PWATs rising to near 1.5 inches, heavy rain is also expected, although the faster forward progression of storms should generally limit overall accumulations to less than 2 inches. Best chance for localized flooding will be in urban areas. Cannot rule out the isolated tornado, but anything across our area likely to be of the QLCS variety. Still a few timing differences between convection allowing models, but consensus is for leading line of storms to reach our northwest forecast area between 7 and 10 pm and then race east-southeastward through the rest of the evening along northern extent of CAP/ instability gradient. Additional thunderstorms possible on Wednesday across southeast half of forecast area along weak, southward moving stationary front as ripples of short-wave energy move through southwest flow aloft. However, timing/coverage is uncertain, so chance POPs seem reasonable at this time. Overall, much of the day should be dry, although it will still be warm and muggy with afternoon highs in the lower to mid 80s. .LONG TERM...(Wednesday night through Tuesday) Issued at 306 PM CDT Tue Jul 5 2016 Next best chance for thunderstorms, some of which could be strong to severe will be Thursday/Thursday night. Deep layer shear will be relatively strong through the day given an approaching Pacific short-wave trough and with persistent dewpoints in the upper 60s to lower 70s, instability should also exceed 2500 J/kg of MUCAPE. Ongoing convection from a dissipating MCS across mainly IA Thursday morning could play a major role in re-development later in the day. Differences in surface features also a concern. For now, will keep POPs in the upper chance/low likely category and provide greater detail after tonight's severe threat. Thunderstorm chances wane Friday into the weekend with mostly dry conditions as high pressure builds back across the region. Highs will range from the upper 70s to lower 80s. 500 hPa ridge axis shifts eastward early next week with a return to southwest flow aloft and increasing thunderstorm chances. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1241 PM CDT Tue Jul 5 2016 Warm advection led to the development of some lower stratus cloud this morning, but that was beginning to thin and break up now that heating of the day is assisting the mixing. Anticipate this trend to continue, as despite increasing boundary layer moisture, there is also an increasing temperature profile, leading to convective inhibition. Attention is focused on convective potential by evening for the airfields. Storms are forecast to develop over western MN this afternoon, and race east across the TAF locations during the evening hours. Primary risk other than lower ceilings and visibility is the potential for strong winds as the line rolls through. Added a wind group to the TEMPO for now. After the line passes, it is anticipated that we will return to VFR conditions. But there is some question brought forward by a few of the models that we could see some post-frontal low cloud and showers. For not not thinking that will manifest, but will have to watch for that possibility for later updates. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...ROGERS LONG TERM...ROGERS AVIATION...MW
Hazardous weather outlook, Jul 5, 1:47 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 147 PM CDT TUE JUL 5 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-061100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 147 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL INTO SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT DEVELOPING THUNDERSTORMS ACROSS WESTERN AND CENTRAL MINNESOTA THIS AFTERNOON WILL MOVE INTO THE LOCAL AREA THIS EVENING. CONFIDENCE IS INCREASING THAT SOME STORMS WILL BE SEVERE WITH DAMAGING WINDS BEING THE PRIMARY THREAT. LARGE HAIL AND TORRENTIAL RAINFALL ARE ALSO POSSIBLE... AND PERHAPS EVEN AN ISOLATED TORNADO. THE MOST LIKELY TIMEFRAME FOR SEVERE WEATHER WILL BE FROM 7 PM UNTIL 2 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE ON WEDNESDAY AND THURSDAY...AND SEVERE STORMS ARE AGAIN POSSIBLE FROM THURSDAY AFTERNOON INTO THURSDAY NIGHT. MORE STORMS ARE IN THE FORECAST FOR MONDAY AS WELL...BUT THAT REMAINS A BIT TOO FAR AWAY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED...BUT UPDATED WEATHER BRIEFINGS ARE AVAILABLE ON OUR WEBSITE AND FACEBOOK PAGE. MW
In the hours before
Special weather statement, Jul 5, 4:52 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
452 PM CDT TUE JUL 5 2016
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-052345-
MITCHELL-HOWARD-CLAYTON-CHICKASAW-FAYETTE-FLOYD-WINNESHIEK-ALLAMAKEE-
WINONA-DODGE-WABASHA-HOUSTON-MOWER-FILLMORE-OLMSTED-TREMPEALEAU-
BUFFALO-
452 PM CDT TUE JUL 5 2016
...SCATTERED THUNDERSTORMS BEGINNING TO DEVELOP ACROSS PARTS OF THE
AREA...
THROUGH 600 PM...SCATTERED THUNDERSTORMS WILL MOVE EAST AT 40 MPH
ACROSS PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER THEY WILL BE CAPABLE OF
PRODUCING WIND GUSTS UP TO 35 MPH.
LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
4445 9243 4441 9208 4460 9200 4459 9117
4409 9118 4405 9122 4407 9131 4399 9132
4398 9142 4378 9124 4264 9137 4264 9208
4291 9209 4291 9303
TIME...MOT...LOC 2145Z 271DEG 37KT 4323 9332
JSBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:05 PM CDT | Special Weather Statement | ARX | Buffalo, Clark, Crawford, Jackson, La Crosse, Monroe and 3 more | 55 min |
Nearby
Special Weather Statements in Iowa, 2016Special Weather Statements in Minnesota, 2016Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.